advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Menlo Park, California, USA:

I'm a type 1, diagnosed nearly two years ago at age 33. I'm generally in good control on MDI (multiple daily injections) of Ultralente and Humalog, with Regular for higher-fat meals. I monitor frequently (5-8 times a day). During the first year after my diagnosis I lost a lot of weight very rapidly, and my periods stopped, so my endocrinologist put me on oral contraceptives. Other than that, I'm in good health. My problem is that the amount of Ultralente I require seems to vary a lot. Some days, with the same amount of Ultralente and the same amount of exercise, food, etc., I'll be fighting hypoglycemia all day; other days, my blood sugar will be high all day. If I readjust my dosage of Ultralente, I go back in control, but it seems that I need to make these adjustments 3-5 times a month. That means that there are several days a month when I'm out of control. What could be causing this? At first I thought that the fluctuations correlated with my menstrual cycle, but that doesn't seem to be the case.

Answer:

I believe that it is the irregular use of Ultralente insulin that is playing a major role in your blood sugar fluctuations over the days. This is happening at the same time as things such as your period's hormonal variations and eating changes that naturally change over the same time. In theory, you should reach a plateau of blood insulin levels after some days of Ultralente shots, but actually it varies a lot depending mainly upon the variable absorption of larger insulin crystals at different sites of injection. I have been preferring NPH or lente as basal insulins in my type 1 patients and since then, the blood sugar levels behaved much better in most of them.

MS

DTQ-19981103141058
Original posting 29 May 1999
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.